Fatal hemorrhage due to a spontaneous factor V inhibitor with lupus anticoagulant properties


    loading  Checking for direct PDF access through Ovid

Abstract

Factor V inhibitors are rare and have varied clinical presentations. We report on a 76-year-old female admitted to the hospital for pneumonia and treated with multiple antibiotics. Her baseline prothrombin time was 15.6 s and the activated partial thromboplastin time was 35 s. On admission day 10, she developed arm weakness and brain imaging showed a subdural hematoma. The prothrombin time was now 59.1 s with an activated partial thromboplastin time of more than 160 s and a normal thrombin time. A mixing study did not correct the clotting times and coagulation factor assays showed a nonspecific inhibition pattern. Only factor V activity remained low with serial dilutions, however, and a 70 Bethesda Unit inhibitor was identified. Aggressive supportive care was initiated but the patient succumbed to the effects of the intracranial hemorrhage. Factor V inhibitors may display lupus anticoagulant properties and may cause catastrophic bleeding. Our case illustrates that these inhibitors can arise quickly and supports an association with antibiotics.

    loading  Loading Related Articles